Alert archive / Alabama / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 61, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 24, 2015, 3:32 PM CDT for Fayette County, Lamar County, Pickens County, Alabama. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2015, 3:32 PM CDT (20:32 UTC)
- Expired
- May 24, 2015, 4:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fayette County, AL, Lamar County, AL, Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 57 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 3:42 PM CDT | TSTM WND DMG | Reform, AL | A FEW TREES WERE BLOWN DOWN IN REFORM. |
| May 24, 3:58 PM CDT | TSTM WND DMG | Millport, AL | TWO TREES REPORTED DOWN IN THE MILLIPORT AREA. |
| May 24, 4:07 PM CDT | TSTM WND DMG | Vernon, AL | A BUSINESS SUSTAINED ROOF DAMAGE ALONG COLUMBUS AVE WITH POWERLINES DOWN IN THE AREA AS WELL. |
| May 24, 4:07 PM CDT | TSTM WND DMG | Vernon, AL | A BUILDING SUSTAINED ROOF DAMAGE. |
| May 24, 4:07 PM CDT | TSTM WND GST 55 | Vernon, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
927
WUUS54 KBMX 242032
SVRBMX
ALC057-075-107-242115-
/O.NEW.KBMX.SV.W.0061.150524T2032Z-150524T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT SUN MAY 24 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAMAR COUNTY IN WEST CENTRAL ALABAMA...
PICKENS COUNTY IN WEST CENTRAL ALABAMA...
WESTERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 415 PM CDT
* AT 332 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR REFORM...
MOVING NORTH AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FAYETTE...VERNON...SULLIGENT...GORDO...REFORM...MILLPORT...
CARROLLTON...PICKENSVILLE...KENNEDY...BELK...ETHELSVILLE...BLOOMING
GROVE...LAMAR COUNTY AIRPORT...ASHCRAFT CORNER...BLUFF...BEDFORD...
KIRK...LUBBUB...MCSHAN AND MELBORNE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3315 8785 3322 8830 3390 8821 3389 8785
TIME...MOT...LOC 2032Z 177DEG 33KT 3333 8805
HAIL...1.00IN
WIND...60MPH
$$
082 follow-up statements
640
WWUS54 KBMX 242049
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CDT SUN MAY 24 2015
ALC057-075-107-242115-
/O.CON.KBMX.SV.W.0061.000000T0000Z-150524T2115Z/
LAMAR AL-PICKENS AL-FAYETTE AL-
349 PM CDT SUN MAY 24 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR LAMAR...NORTHERN PICKENS AND WESTERN FAYETTE COUNTIES...
AT 349 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MILLPORT...
MOVING NORTH AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
FAYETTE...VERNON...SULLIGENT...GORDO...REFORM...MILLPORT...KENNEDY...
BELK...ETHELSVILLE...BLOOMING GROVE...LAMAR COUNTY AIRPORT...ASHCRAFT
CORNER...BLUFF...BEDFORD...LUBBUB...MCSHAN...MELBORNE...WAYSIDE...
CODY AND PINE GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3329 8785 3331 8829 3390 8821 3389 8785
TIME...MOT...LOC 2049Z 177DEG 33KT 3350 8806
HAIL...1.00IN
WIND...60MPH
$$
08720
WWUS54 KBMX 242110
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT SUN MAY 24 2015
ALC057-107-242119-
/O.CAN.KBMX.SV.W.0061.000000T0000Z-150524T2115Z/
PICKENS AL-FAYETTE AL-
410 PM CDT SUN MAY 24 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PICKENS AND WESTERN
FAYETTE COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
PICKENS AND IS NOT AS STRONG IN FAYETTE. THEREFORE THE WARNING HAS
BEEN CANCELLED.
LAT...LON 3390 8821 3389 8795 3353 8795 3354 8826
TIME...MOT...LOC 2109Z 177DEG 33KT 3368 8807
$$
ALC075-242115-
/O.CON.KBMX.SV.W.0061.000000T0000Z-150524T2115Z/
LAMAR AL-
410 PM CDT SUN MAY 24 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR LAMAR COUNTY...
AT 409 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VERNON...
MOVING NORTH AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
VERNON...SULLIGENT...MILLPORT...KENNEDY...LAMAR COUNTY AIRPORT...
BLOOMING GROVE...BEDFORD...MELBORNE...CODY...STAR AND HIGHTOGY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3390 8821 3389 8795 3353 8795 3354 8826
TIME...MOT...LOC 2109Z 177DEG 33KT 3368 8807
HAIL...1.00IN
WIND...60MPH
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:48 PM CDT, 44 minutes earlier.
Area forecast discussion, May 24, 2:48 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 248 PM CDT SUN MAY 24 2015 .DISCUSSION... HUMID CONDITIONS HAVE RETURNED TO CENTRAL ALABAMA WITH DEWPOINTS IN THE 60S AND 70S ACROSS THE STATE. CURRENT WATER VAPOR IMAGERY AND RAP UPPER AIR ANALYSIS INDICATES A LONGWAVE RIDGE TO THE EAST CENTERED ACROSS THE FLORIDA PENINSULA WITH A CLOSED LOW TO THE WEST ACROSS THE ROCKY MOUNTAIN REGION. A SHORTWAVE TROUGH CAN BE NOTED MOVING ACROSS THE LOWER MISSISSIPPI RIVER VALLEY AND THIS HAS SET OFF A FEW SHOWERS AND STORMS ACROSS SOUTHWESTERN PORTIONS OF CENTRAL ALABAMA EARLY THIS AFTERNOON. LOOKING AT SATELLITE ESTIMATED PW VALUES HAVE ALREADY INCREASED TO OVER 1.5 INCHES IN THIS AREA AND EXPECT CONVECTION WILL CONTINUE TO PROGRESS TO THE NORTH OVER THE NEXT FEW HOURS. LOOKING AT THE MESOANALYSIS...SBCAPE VALUES ARE OVER 2000 J/KG ACROSS SOUTHWESTERN PORTIONS OF CENTRAL ALABAMA BUT DEEP LAYER SHEAR VALUES ARE ONLY AROUND 15-20 KTS. THEREFORE...THERE COULD BE A FEW STORMS PULSE UP TO PRODUCE WIND GUSTS AROUND 40 MPH BUT STORMS WILL REMAIN BELOW SEVERE LIMITS. CONVECTION IS MOSTLY DIURNALLY DRIVEN AND EXPECT ACTIVITY WILL DECREASE IN COVERAGE AND INTENSITY AFTER SUNSET. THERE IS STILL SOME QUESTION AS TO HOW MUCH ACTIVITY WILL CONTINUE INTO THE OVERNIGHT PERIOD WITH THE SHORTWAVE TROUGH APPROACHING...THERE WILL BE SOME SYNOPTIC LIFT THAT COULD KEEP COVERAGE GOING A BIT MORE THAN A TYPICAL SUMMERTIME SETUP WITH BEST CHANCES ACROSS WESTERN PORTIONS OF CENTRAL ALABAMA. ANOTHER UPPER LEVEL TROUGH WILL MOVE OUT OF THE SOUTHERN PLAINS ON LABOR DAY INTO THE MID-MISSISSIPPI AND TENNESSEE RIVER VALLEYS. PW VALUES WILL INCREASE TO 1.7-1.9 INCHES WHICH IS WELL OVER THE 90TH PERCENTILE FOR THIS TIME OF YEAR. EXPECT WIDESPREAD SHOWERS AND STORMS MAINLY DURING THE AFTERNOON HOURS AND HAVE INCREASED POPS INTO THE 60-70% RANGE FOR ALL OF CENTRAL ALABAMA. MODELS INDICATE THAT SBCAPE VALUES WILL RANGE FROM 1000-2000 J/KG MEMORIAL DAY AFTERNOON WITH 0-6KM SHEAR VALUES AROUND 30 KTS. THEREFORE...EXPECT A FEW STRONG STORMS WILL BE POSSIBLE AGAIN WITH WIND GUSTS OF 40 MPH. IN ADDITION...EXPECT HEAVY DOWNPOURS WILL BE POSSIBLE WITH STORMS THAT FORM AND THERE COULD BE A FEW ISOLATED AREAS OF MINOR FLOODING IN AREAS OF POOR DRAINAGE. HOWEVER...DO NOT EXPECT ANY WIDESPREAD FLOODING ISSUES WITH THE DRY START TO THE MONTH OF MAY. EXPECT SIMILAR CONDITIONS ON TUESDAY AS ANOTHER SHORTWAVE TROUGH MOVES THROUGH THE SOUTHERN PLAINS INTO THE MID-MISSISSIPPI AND TENNESSE RIVER VALLEYS. MOISTURE VALUES WILL CONTINUE TO BE ELEVATED WITH MODELS INDICATING PW VALUES APPROACHING 2 INCHES. SEVERE WEATHER PARAMETERS ARE ABOUT THE SAME AND EXPECT A FEW STRONG STORMS WILL BE POSSIBLE BUT EXPECT ACTIVITY WILL REMAIN BELOW SEVERE LIMITS. ON WEDNESDAY...THE PATTERN SHOULD BEGIN TO SHIFT AS THE LAST OF A SERIES OF SHORTWAVE TROUGHS MOVES THROUGH THE AREA AS THE RIDGE TO THE EAST BREAKS DOWN. PW VALUES WILL BEGIN TO DROP SLIGHTLY BUT REMAIN ELEVATED FOR THIS TIME OF YEAR. THEREFORE...POPS IN THE 50- 70% RANGE CONTINUE WEDNESDAY AFTERNOON. LATE IN THE WEEK AN UPPER LEVEL RIDGE TRIES TO DEVELOP ALONG THE GULF COAST WITH WEAK FLOW ALOFT. EXPECT MORE OF A TYPICAL EARLY SUMMER TIME PATTERN DURING THIS PERIOD WITH A CHANCE FOR SCATTERED AFTERNOON SHOWERS AND STORMS WITH TEMPERATURES WARMING INTO THE MID AND UPPER 80S. 05/MA && .AVIATION... 18Z TAF DISCUSSION. SOME CONVECTION STARTING TO POP UP ACROSS THE SOUTHWEST PORTIONS OF THE STATE. MOST OF THE THUNDER IS SOUTH AND WEST OF THE CENTRAL ALABAMA TERMINALS. SOME SHOWERS MAY HIT TCL/MGM/TOI DURING THE AFTERNOON AS THINGS PROGRESS OUT NORTHWARD AND EASTWARD WITH DAYTIME HEATING. FOR NOW...NOT CONFIDENT ENOUGH TO MENTION THUNDER AS CHANCES ARE LOWER. MVFR TO POSSIBLY SOME IFR STRATUS IS EXPECTED TO RETURN TONIGHT IN THE LATE NIGHT HOURS WITH LOW LEVEL ONSHORE FLOW EXPECTED OVERNIGHT. RAIN CHANCES GET BETTER FOR MONDAY AFTERNOON. 08/MK && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 81 69 81 69 / 20 70 50 80 60 ANNISTON 70 82 70 82 69 / 20 60 50 80 60 BIRMINGHAM 70 81 70 81 69 / 40 70 50 80 60 TUSCALOOSA 71 80 70 81 69 / 40 70 50 80 60 CALERA 70 82 69 82 68 / 30 60 50 80 60 AUBURN 68 83 68 82 68 / 20 60 40 70 60 MONTGOMERY 71 84 71 83 70 / 20 60 40 80 60 TROY 69 84 69 82 68 / 20 60 40 70 50 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 24, 4:53 AM CDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 453 AM CDT SUN MAY 24 2015 ALZ011>015-017>050-251300- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 453 AM CDT SUN MAY 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 24, 3:02 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 302 PM CDT SUN MAY 24 2015 ALZ022-030-031-242100- PICKENS AL-GREENE AL-SUMTER AL- 302 PM CDT SUN MAY 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMTER...PICKENS AND CENTRAL GREENE COUNTIES UNTIL 400 PM CDT... AT 301 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PANOLA...OR 10 MILES SOUTH OF ALICEVILLE...MOVING NORTH AT 35 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EUTAW...ALICEVILLE...GORDO...REFORM...CARROLLTON...PICKENSVILLE... BOLIGEE...UNION...GAINESVILLE...ETHELSVILLE...EMELLE...MCMULLEN...NEW WEST GREENE...BEVILL LOCK AND DAM...PANOLA...BENEVOLA...MANTUA... ALLISON...JOHNSTON LAKE AND GARDEN. LAT...LON 3273 8788 3273 8837 3353 8827 3352 8785 TIME...MOT...LOC 2001Z 192DEG 31KT 3299 8822
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:02 PM CDT | Special Weather Statement | BMX | Greene, Pickens | 58 min |
| May 24, 4:07 PM CDT | Special Weather Statement | BMX | Chilton | 53 min |
| May 24, 4:16 PM CDT | Special Weather Statement | BMX | Lamar | 44 min |
| May 24, 4:27 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 48 min |
| May 24, 4:58 PM CDT | Special Weather Statement | BMX | Shelby | 62 min |
| May 24, 5:31 PM CDT | Special Weather Statement | BMX | Autauga, Chilton | 44 min |
| May 24, 5:40 PM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Coosa, Jefferson, Shelby | 65 min |
| May 24, 6:12 PM CDT | Special Weather Statement | BMX | St. Clair | 48 min |
| May 24, 6:40 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.